MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-14
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Equipment used: video inspection system (m-78210), ruler (m-83361), pin gauge sets (m-84083, m-84081), camera (panasonic lumix dmc-zs5) drawing(s) referenced: n/a as found condition: the pipeline flex device and non-medtronic micro catheter (lepu medical tjmc14) was returned for analysis within a shipping box and within a sealed plastic biohazard pouch.The already deployed braid was also returned within a second plastic pouch.The tjmc14 micro catheter was returned further within a dispenser coil.The phenom-27 micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: the hypotube was found bent and damaged with the ptfe shrink tubing found intact.No damages were found with the proximal bumper and proximal pad restraint.The distal wire was found broken at the resheathing pad.The resheathing pad was found loose on the distal wire.No damages or irregularities were found with the distal pad restraint.The distal wire was found bent.No damages or irregularities were found with the ptfe dps sleeves, dps restraints or tip coil.Both braid ends were found fully opened.The braid was found kinked, damaged, and frayed.Testing/analysis: the pipeline flex device could not be used for resistance testing as the braid was already deployed.The separated distal wire was sent out for sem testing.No damages or irregularities were found with the tjmc14 micro catheter hub.The tjmc14 micro catheter was found flattened at ~3.3cm.No damages or irregularities were found with the micro catheter tip and marker band.The inner diameter of the tjmc14 was measured to be 0.0165¿, which is not compatible for use with the pipeline flex device.It is unclear if the tjmc14 micro catheter was sent in error or was used during the procedure.Conclusion: based on the analysis findings, the customer report of ¿resistance/stuck during delivery¿ was confirmed.The hypotube was found damaged, and the distal wire was found broken/bent, indicative of advancing/retracting the device against resistance.Sem results of broken distal wire: ¿the wire failed via tortional overload.¿ possible causes for resistance are damaged catheter, damages to the pushwire, damages to the braid, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/ torques wire while advancing ped in micro catheter.It is also possible the incompatible micro catheter caused the resistance.The braid was found damaged.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braids were returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported all devices were prepared per ifu, continuous flush was used, and patient vessel tortuosity as minimal.As the phenom-27 micro ca theter used in the event was not returned for analysis , any contribution of the phenom-27 micro catheter towards the resistance could not be assessed.The phenom-27 micro catheter is compatible for use with the pipeline flex.There is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that there was resistance in the middle segment of the catheter during delivery of the pipeline device.The entire system was withdrawn, and replacement devices were used to successfully complete the procedure.It was noted a continuous flush had been used, and it was unknown if there was any damage to the devices.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right cavernous sinus segment with a max diameter of 4.8 mm and a 3.6 mm neck diameter.It was noted the patient's vessel tortuosity was minimal.
 
Additional Manufacturer Narrative
 
Event or Problem Description

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13020948
Report Number2029214-2021-01626
Device Sequence Number11918705
Product Code OUT
UDI-Device Identifier00847536016385
UDI-Public00847536016385
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2023
Device Model NumberPED-450-14
Device Catalogue NumberPED-450-14
Device Lot NumberA996949
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2021
Initial Report FDA Received Date12/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/23/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale